Symptoms of low serum potassium level

Patient

Q: Can you please tell me how long it takes to start feeling better after starting prescribed potassium pills for low potassium? It has been 5 days since I went to ER and I feel worse now than when I went in. Thank you in advance for any information you can provide.

Doctor

A:   The severity of symptoms of a low serum potassium level is dependent on the level of potassium in the blood and the duration by which the potassium level has been reduced. Symptoms generally do not appear until the serum potassium is <3.0 meq/L, unless the serum potassium falls rapidly. These symptoms may include muscle weakness, tetany, pins and needles and even paralysis, or heart rhythm disturbances if severe. Symptoms usually resolve with correction of the low potassium level, which can be administered in an oral or intravenous preparation. If your symptoms are not improving, I would advise attending your family physician for a repeat potassium level check, and appropriate supplementation.

Related Q&A

Q: In the past 2 years I've had 2 acl surgeries on my left knee and a mua for extension, over these 2 years I've been co...

Q: Hello. I'm interested in starting the "mini pill" aka the progesterone only birth control pill, it's called...

Q: This morning I ate big amount of something sweet (Halva) for breakfast and it made me feel sick. I just threw up. At ...

Q: Hi I had an MRI due to migraines and confused and extremely worried about the results. I don't have access to the rep...

Q: I am so scared. I had to have five ct scans this year to various issues. Am I at risk for cancer?

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews